Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. 2016 Jun 1;67(2):164-6.
doi: 10.1515/aiht-2016-67-2802.

Low-dose Intravenous Lipid Emulsion for the Treatment of Severe Quetiapine and Citalopram Poisoning

Case Reports

Low-dose Intravenous Lipid Emulsion for the Treatment of Severe Quetiapine and Citalopram Poisoning

Darinka Purg et al. Arh Hig Rada Toksikol. .

Abstract

The treatment of quetiapine and/or citalopram poisoning is mainly supportive and involves gastric lavage, activated charcoal, intubation, and mechanical ventilation. Recently, however, there were reports of successful treatment with intravenous lipid emulsion. Here we report a case of a 19-year-old Caucasian girl who ingested approximately 6000 mg of quetiapine, 400 mg of citalopram, and 45 mg of bromazepam in a suicide attempt. The patient developed ventricular tachycardia and epileptic seizures 12 h after admission to the hospital. As the patient's condition deteriorated, we combined standard therapy (intubation, mechanical ventilation, and vasopressors) with low-dose intravenous lipid emulsion (ILE) (a total of 300 mL of 20 % lipid emulsion) and normalised her heart rhythm and stopped the seizures. She was discharged to the psychiatric ward after 48 h and home after a prolonged (2-month) psychiatric rehabilitation. Intravenous lipid emulsion turned out to be effective even in the lower dose range than previously reported for quetiapine poisoning in patients presenting with seizure and ventricular arrhythmia. To our knowledge, there are no case reports describing the use of ILE in treating citalopram poisoning.

Similar articles

See all similar articles

Cited by 1 article

Publication types

LinkOut - more resources

Feedback